Cancer Institute A national cancer institute
designated cancer center

Alice C. Fan

Publication Details

  • Cryptococcal osteomyelitis and meningitis in a patient with non-hodgkin's lymphoma treated with PEP-C. BMJ case reports To, C. A., Hsieh, R. W., McClellan, J. S., Howard, W., Fischbein, N. J., Brown, J. M., Felsher, D. W., Fan, A. C. 2012; 2012

    Abstract:

    The authors present the first case report of a patient with lymphoma who developed disseminated cryptococcal osteomyelitis and meningitis while being treated with the PEP-C (prednisone, etoposide, procarbazine and cyclophosphamide) chemotherapy regimen. During investigation of fever and new bony lesions, fungal culture from a rib biopsy revealed that the patient had cryptococcal osteomyelitis. Further evaluation demonstrated concurrent cryptococcal meningitis. The patient's disseminated cryptococcal infections completely resolved after a full course of antifungal treatment. Cryptococcal osteomyelitis is itself an extremely rare diagnosis, and the unique presentation with concurrent cryptococcal meningitis in our patient with lymphoma was likely due to his PEP-C treatment. It is well recognised that prolonged intensive chemotherapeutic regimens place patients at risk for atypical infections; yet physicians should recognise that even chronic low-dose therapies can put patients at risk for fungal infections. Physicians should consider fungal infections as part of the infectious investigation of a lymphopaenic patient on PEP-C.

    View details for DOI 10.1136/bcr.08.2011.4578

    View details for PubMedID 22962380

Stanford Medicine Resources:

Footer Links: